Ohio, 2011

Hail in Ohio, June 9, 2011

June 9, 2011 · NWS ILN · 1 event in 1 county or zone

A southward moving outflow boundary triggered a severe hail producing thunderstorm in central Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A southward moving outflow boundary triggered a severe hail producing thunderstorm in central Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 9, 3:51 AM EST, 7 minutes earlier.

Area forecast discussion, Jun 9, 3:51 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
451 AM EDT THU JUN 9 2011

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE INTO THE AREA TODAY. THE FRONT
WILL LIFT NORTHWARD ON FRIDAY AS A WARM FRONT. A COLD FRONT WILL
THEN MOVE THROUGH THROUGH THE REGION ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS HAVE MOVED INTO EXTREME NW PORTIONS OF
THE FA THIS MORNING. SOME WIND GUSTS OF 30 TO 45 MILES PER HOUR
WILL BE POSSIBLE WITH THE OUTFLOW BOUNDARY. ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT WILL OCCUR LATER TODAY AS A COLD FRONT
APPROACHES AND MOVES INTO THE AREA. SOME OF THESE THUNDERSTORMS
MAYBE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. TEMPERATURES WILL BE SLIGHTLY COLDER IN THE MIDDLE TO
UPPER 80S ACROSS NW PORTIONS OF THE FA WHERE MORE CLOUD COVER AND
SOME OF THE PRECIPITATION WILL OCCUR THIS MORNING. SE PORTIONS OF
THE FA WILL HAVE LESS OF AN INFLUENCE FROM THIS AND THEREFORE
EXPECT HIGH TEMPERATURES ACROSS THESE LOCATIONS TO REACH TO AROUND
90 DEGREES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
COLD FRONT WILL SAG INTO THE AREA TONIGHT AND REMAIN ACROSS THE
AREA. THE FRONT WILL LIFT NORTH ON FRIDAY AS A WARM FRONT. WITH
FRONTAL BOUNDARY IN THE VICINITY THERE WILL BE UNSETTLED WEATHER
ACROSS THE AREA.  WITH WARM FRONT LIFTING NORTH OF THE AREA
TEMPERATURES WILL WARM INTO THE MIDDLE TO UPPER 80S ON FRIDAY.
THERE WILL BE A LULL IN THE PRECIPITATION LATE FRIDAY NIGHT WITH
WARM FRONTAL BOUNDARY NORTH OF THE AREA. ADDITIONAL PRECIPITATION
WILL OCCUR ON SATURDAY IN ADVANCE AND ALONG A COLD FRONT AS IT
MOVES THROUGH THE AREA. PRECIPITATION AND CLOUD COVER ON SATURDAY
WILL KEEP TEMPERATURES A COUPLE DEGREES COOLER THAN FRIDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
COLD FRONT WILL BE SE OF THE FA ON SUNDAY AND WITH NW WINDS
TEMPERATURES WILL BE MORE SEASONABLE WITH HIGHS IN THE UPPER 70S
TO THE LOWER 80S. MODELS ARE IN GENERAL AGREEMENT IN KEEPING
MONDAY DRY AND THEREFORE CONTINUED WITH DRY FORECAST. MODELS WERE
IN AGREEMENT ON BRINGING PRECIPITATION IN ACROSS SW HALF OF THE FA
FOR TUESDAY HOWEVER THE LATEST ECMWF SOLUTION IS NOW DRY FOR
TUESDAY. DECIDED TO KEEP PRECIPITATION CHANCES IN DURING THE DAY
ON TUESDAY HOWEVER UNTIL MORE MODEL RUNS SUPPORT THE DRY SOLUTION
SINCE MODELS HAVE BEEN INDICATING PRECIPITATION FOR TUESDAY FOR
THE PAST COUPLE OF DAYS. LATEST ECMWF IS ALSO SLOWER IN BRINGING
IN PRECIPITATION FOR THE NEXT SYSTEM AS WELL. PREVIOUSLY IT WAS
BRINGING A DISTURBANCE INTO THE FA TUESDAY NIGHT INTO WEDNESDAY
HOWEVER NOW THE LATEST RUN INDICATES WEDNESDAY NIGHT INTO
THURSDAY. THIS LATEST RUN ACTUALLY IS IN MORE AGREEMENT WITH THE
GFS HOWEVER WENT CLOSER TO THE PREVIOUS ECMWF RUN SINCE THE LAST
COUPLE OF DAYS IT HAS BEEN SHOWING THE TUESDAY NIGHT INTO
WEDNESDAY SYSTEM AS WELL.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
OUTFLOW BOUNDARY FROM A STORM COMPLEX TO THE NORTHWEST WILL MOVE
INTO THE AREA. IT APPEARS THAT THIS MAY PASS THROUGH KDAY AND THE
COLUMBUS TERMINALS. AT THIS POINT EXPECT ONLY A WIND SHIFT AND
VFR CEILINGS. WINDS WILL BECOME NORTHWEST AND THEN VEER AROUND
BACK TO THE SOUTH IN SEVERAL HOURS. OTHER TAF SITES WILL PROBABLY
NOT HAVE THE BOUNDARY MOVE THROUGH. AND THIS SHOULD ALLOW FOR SOME
VISIBILITY REDUCTIONS IN MIST/HAZE.

CONSIDERABLE UNCERTAINTY REGARDING CONVECTIVE EVOLUTION DURING THE
DAY. THE NORTHERN TERMINALS HAVE A BETTER CHANCE OF BEING IMPACTED
WITH THIS PROBABLY OCCURRING DURING THE AFTERNOON. BUT FORECAST
CONFIDENCE IS LOW.

OUTLOOK...TSTMS POSSIBLE FRIDAY INTO SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...NOVAK
AVIATION...
Hazardous weather outlook, Jun 9, 2:49 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
349 AM EDT THU JUN 9 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
349 AM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A SLOW MOVING COLD FRONT WILL MOVE SOUTH INTO THE REGION TODAY. THIS
WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jun 9, 3:18 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
418 AM EDT THU JUN 9 2011

INZ050-058-059-OHZ026-035-042>044-051>053-060-061-090845-
UNION IN-FAYETTE IN-WAYNE IN-AUGLAIZE OH-CHAMPAIGN OH-CLARK OH-
DARKE OH-HARDIN OH-LOGAN OH-MIAMI OH-MONTGOMERY OH-PREBLE OH-
SHELBY OH-
418 AM EDT THU JUN 9 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SHELBY...PREBLE...
NORTHWESTERN MONTGOMERY...MIAMI...LOGAN...HARDIN...DARKE...
NORTHWESTERN CLARK...WESTERN CHAMPAIGN...AUGLAIZE...WAYNE...NORTHERN
FAYETTE AND NORTHERN UNION COUNTIES THROUGH 445 AM EDT...

AT 415 AM EDT...RADAR INDICATED A GUST FRONT OUT AHEAD OF A BROKEN
LINE OF THUNDERSTORMS EXTENDING FROM 7 MILES WEST OF ADA TO
WILLOWDELL TO FRANKLIN...MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THE WIND GUSTS
MAY OCCUR WELL AHEAD OF ANY RAIN.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BOTKINS...VERSAILLES...
ADA...DUBLIN...HAGERSTOWN...WAYNESFIELD...ANNA...ALGER...CAMBRIDGE
CITY...GREENVILLE...JACKSON CENTER AND SIDNEY.

ALSO...FRYBURG...NEWPORT...MCCARTYVILLE...ST. JOHNS...DARKE COUNTY
AIRPORT...ECONOMY...GLENWOOD AND SHARPEYE ARE NEAR THE PATH OF THIS
LINE OF STRONG THUNDERSTORMS.

LAT...LON 4082 8349 4071 8349 4068 8341 4051 8341
      4050 8352 4012 8376 3961 8480 3962 8531
      3979 8531 3980 8523 4000 8520 4001 8482
      4016 8481 4036 8452 4036 8446 4042 8446
      4067 8421 4065 8389 4082 8388
Special weather statement, Jun 9, 3:44 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
444 AM EDT THU JUN 9 2011

INZ050-058-059-OHZ042>044-051>053-060-061-090915-
UNION IN-FAYETTE IN-WAYNE IN-CHAMPAIGN OH-CLARK OH-DARKE OH-LOGAN OH-
MIAMI OH-MONTGOMERY OH-PREBLE OH-SHELBY OH-
444 AM EDT THU JUN 9 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SHELBY...
PREBLE...NORTHERN MONTGOMERY...MIAMI...LOGAN...SOUTHERN DARKE...
NORTHWESTERN CLARK...NORTHWESTERN CHAMPAIGN...WAYNE...FAYETTE AND
UNION COUNTIES THROUGH 515 AM EDT...

AT 440 AM EDT...RADAR INDICATED A GUST FRONT AHEAD OF A BROKEN LINE
OF THUNDERSTORMS EXTENDING FROM BLOOM CENTER TO ARCANUM TO 6 MILES
WEST OF BENTONVILLE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE STORMS. THE WIND GUSTS
MAY OCCUR WELL AHEAD OF ANY RAIN.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CENTERVILLE...PIQUA...
RICHMOND...NEW PARIS...PLEASANT HILL...DE GRAFF...CONNERSVILLE...
BELLEFONTAINE...TROY...WEST MILTON...LEWISBURG AND ST. PARIS.

ALSO...SPRING GROVE...PEMBERTON...CASTINE...PITSBURG...LOGANSVILLE...
HUNTSVILLE...ELDORADO AND MCMORRAN ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.

LAT...LON 3979 8531 3980 8523 3986 8522 4004 8465
      4050 8394 4050 8352 4023 8355 3979 8422
      3956 8465 3957 8481 3952 8482 3953 8531
Special weather statement, Jun 9, 3:45 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
445 AM EDT THU JUN 9 2011

OHZ026-090930-
HARDIN OH-
445 AM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY THROUGH
530 AM EDT...

AT 440 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ALGER...
MOVING EAST AT 35 MPH.

THIS STORM MAY PRODUCE PENNY SIZE HAIL.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ALGER...ADA...DUNKIRK
AND FOREST.

ALSO...MCGUFFEY...HUNTERSVILLE...DOLA...BLANCHARD...GRANT AND
PATTERSON ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4082 8349 4070 8349 4067 8389 4082 8389
      4082 8388 4082 8350

The radar

The Cincinnati radar (KILN), 152 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardin

When
June 9, 3:58 AM EST to 4:02 AM EST
Where
Hardin County, Dunkirk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.780, -83.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317915.